Opiate withdrawal is caused by stopping, or dramatically reducing, opiate use after heavy and prolonged use (several weeks or more).
Opiates include heroin, morphine, codeine, Oxycontin, Dilaudid, methadone, and others.
About 9% of the population is believed to misuse opiates over the course of their lifetime, including illegal drugs like heroin and prescribed pain medications such as Oxycontin.
These drugs can cause physical dependence. This means that a person relies on the drug to prevent symptoms of withdrawal. Over time, greater amounts of the drug become necessary to produce the same effect.
The time it takes to become physically dependent varies with each individual.
When the drugs are stopped, the body needs time to recover, and withdrawal symptoms result. Withdrawal from opiates can occur whenever any chronic use is discontinued or reduced.
Some people even withdraw from opiates after hospitalization for painful conditions without realizing what is happening to them. They think they have the flu, and because they don't know that opiates would fix the problem, they don't crave the drugs.
Symptoms of withdrawal include:
- Dilated pupils
- Runny nose
- Goose bumps
- Abdominal pain.
A physical exam and clinical history are often sufficient to diagnose opiate withdrawal. A urine or serum drug screen can verify the existence of opiates and any other drugs of abuse.
Treatment of withdrawal includes supportive care and medications. The most commonly used medication, clonidine, primarily reduces physical symptoms.
Another detox method is to use a slowly tapered (reduced overtime) dose of methadone to reduce the intensity of withdrawal symptoms. Methadone maintenance involves ongoing use of methadone.
A new medication called buprenorphine has been shown to be more effective than other medications for treating withdrawal from opiates, and can shorten the length of detox. It may also be used for long-term maintenance like methadone.
Some drug treatment programs have widely advertised treatments for opiate withdrawal called detox under anesthesia or rapid opiate detox. This involves anesthetizing the patient and injecting large doses of opiate-blocking drugs, with hopes that this will speed up the transition to normal opioid system function.
There is no evidence that these programs actually reduce the time spent suffering withdrawal. In some cases, they may reduce the intensity of symptoms. However, there have been several deaths associated with the procedure, particularly when it is performed outside a hospital.
Because opiate withdrawal produces vomiting, and vomiting during anesthesia significantly increases death risk, many specialists think the risks of this procedure significantly outweigh the potential (and unproven) benefits.
Support groups, such as Narcotics Anonymous and SMART Recovery can be enormously helpful to people suffering opiate addiction.
Withdrawal from opiates is painful, but not life-threatening.
The biggest complication is return to drug use. Most opiate overdose deaths occur in people who have just withdrawn or detoxed. Because withdrawal reduces a previously-developed tolerance, recently withdrawn addicts can overdose on a much smaller dose than they used to take daily. Addicts should be warned about this possibility.
Longer term treatment is recommended for most addicts following withdrawal. This can include self-help groups, like Narcotics Anonymous or SMART Recovery, outpatient counseling, intensive outpatient treatment (day hospitalization), or in-patient treatment.
Addicts withdrawing from opiates should be assessed for depression and other mental illnesses. Appropriate treatment of such disorders can reduce the risk of relapse. Antidepressant medications should NOT be withheld under the assumption that the depression is only related to withdrawal, and not a pre-existing condition.
Treatment goals should be discussed with the patient and recommendations for care made accordingly. If an opiate addict has withdrawn repeatedly only to relapse repeatedly, methadone maintenance is strongly recommended.
Call your doctor if you are using or withdrawing from opiates.
Reviewed By: Paul Ballas, D.O., Department of Psychiatry, Thomas Jefferson University Hospital, Philadelphia, PA. Review provided by VeriMed Healthcare Network.